A 35 year old male patient comes into your ED with diffuse muscle rigidity and a large spasm on his face resulting in a strange smile. You remember seeing a similar smile to this in your textbook in the Tetnus section. He admits to ingesting a substance 10 minutes ago in an attempt to kill himself.
What did he ingest and how do you manage it?
The patient ingested Strychnine, a substance in rodenticide. It acts similarly to tetanus toxin rapidly and causes the risus sardonicus and the diffuse muscle spasms. Strychnine poisoning is lethal with as little as 30mg in adults and even a small taste with peds. A prodrome of nausea, vomiting, and muscle fasiculations can occur within minutes to hours from ingestion. Lethality is usually from chest wall rigidity, patient also can develop rhabdomyolysis.
Treatment is supportive, usually requires respiratory support, GI decontamination if possible, and benzos for muscle rigidity. Assess for hyperthermia and treat with cooling if present, dantrolene can be given but unclear if has benefit. Patient should be admitted to ICU level of care.
Bonus- Tox Pearl
Usually the bolus dose is more for diagnosis than treatment. If you need to treat overdose of opiate will likely need narcan drip vs repeated doses.
Start low- 0.04-0.1mg (some will argue to start even lower)
Redose- expect that the you will need to give at least a second dose on those patient that came in comatose and woke up with narcan. The half life of narcan is 30-80minutes but can patient can start getting drowsy sooner.
Drip- if you are using multiple doses, expect to start a drip. Add up how much narcan you used in an hour and start the drip at 2/3 the total per hour. Titrate as necessary.
Admit- It is ideal to know what opiate the patient overdosed one, if its one of the longer acting ones like methadone or ms-contin expect that it will take time for the opiate to be metabolized and patient will likely need narcan drip and admission.